Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Charleston, WV

May 28, 2000Boone County, Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2000, 3:22 PM EDT for Boone County, Logan County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2000, 3:22 PM EDT (19:22 UTC)
Expired
May 28, 2000, 4:00 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, WV, Logan County, WV

What was reported inside it

TimeReportWhereRemark
May 28, 3:30 PM EDTThunderstorm WindBlair, WVTrees and large branches were blown down in the vicinity of the small community of Kelly.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS51 KRLX 281923
SVRCRW
WVC005-045-282000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN WEST VIRGINIA...
  LOGAN COUNTY IN WEST VIRGINIA...

* UNTIL 400 PM EDT...

* AT 317 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER MITCHELL HEIGHTS...OR ABOUT 4 MILES NORTH OF
  LOGAN...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...WEST LOGAN...MOUNT
  GAY...CHIEF LOGAN ST PK AND CHAPMANVILLE.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3800 8205 3782 8205 3780 8169 3801 8169

.END/NMB/JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:35 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 28, 1:35 PM EDT, 1 hour 47 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-282220-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT SUN MAY 28 2000

WILL UPDATE ZONES SHORTLY TO MAKE SOME MINOR UPWARD ADJUSTMENTS ON
TEMPS. OTHERWISE...SHOWERS AND THUNDERSTORMS ARE POPPING UP QUICKLY
IN OUR AREA...THIS IS ON PAR WITH THE CURRENT FORECAST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/NMB

In the hours before

Special weather statement, May 28, 12:06 PM EDT, 3 hours 16 minutes before
OHZ067-075-076-084-281700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 PM EDT SUN MAY 28 2000

A STRONG THUNDERSTORM IS EXPECTED TO PRODUCE LOCALLY HEAVY RAINS TO
PORTIONS OF SOUTHEAST OHIO THROUGH 1 PM.  AT 12:05 PM THIS STORM WAS
OVER THE MCARTHUR AREA.  THIS STORM IS FORECAST TO CROSS INTO THE
ATHENS AND AMESVILLE AREAS AROUND 12:15 PM...AND REACH THE
CHESTERHILL AND BEVERLY AREAS BY 12:40 PM.  LOCALIZED RAINFALL
TOTALS OF AN INCH IN ONE HOUR ARE EXPECTED...THIS AMOUNT OF RAIN CAN
CAUSE PONDING OF WATER IN LOW LYING AREAS AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING.

.END/NMB

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.